Alert archive / Michigan / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 10, NWS Grand Rapids, MI

June 8, 2009Clinton County, Eaton County, Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 8, 2009, 3:19 PM EDT for Clinton County, Eaton County, Ingham County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2009, 3:19 PM EDT (19:19 UTC)
Expired
Jun 8, 2009, 4:15 PM EDT
In force
56 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon

Counties Clinton County, MI, Eaton County, MI, Ingham County, MI

The radar

The Grand Rapids radar (KGRR), 79 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2009-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2009-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:05 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 8, 1:05 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
105 PM EDT MON JUN 8 2009

LATEST UPDATE...AVIATION...

.SYNOPSIS...(350 AM EDT MON JUN 8 2009)
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS LOWER
MICHIGAN THIS MORNING ALONG A WARM FRONT. THESE STORMS WILL BRING
SOME HEAVY DOWNPOURS...BUT ARE NOT EXPECTED TO BE SEVERE. HOWEVER A
COLD FRONT WILL MOVE EAST INTO THE STATE...STRONG TO PERHAPS SEVERE
STORMS WILL DEVELOP. HEAVY RAIN IS POSSIBLE TODAY. DRIER WEATHER
WILL MOVE INTO THE REGION TUESDAY.

&&

.SHORT TERM...(350 AM EDT MON JUN 8 2009)
(TODAY THROUGH WEDNESDAY)
FORECAST CONCERNS DEAL WITH CONVECTIVE TRENDS TODAY. SATELLITE AND
REGIONAL RADARS SHOW ONGOING MCS OVER THE MIDWEST SLOWLY MOVING
EAST. SHRA/TSRA WILL MOVE INTO THE CWA THIS MORNING. THIS MCS IS
RIDING EWD ALONG A WARM FRONT EXTENDING FROM A LOW IN IOWA. NAM
SEEMS TO BE THE OUTLIER IN MOVING THE LOW THROUGH NRN WISCONSIN. THE
ECMWF/GEM/GFS/13KM RUC ALL TAKE THE LOW FARTHER SOUTH THROUGH
CENTRAL LWR MI. WARM FRONT WILL LIFT NWD THIS MORNING THROUGH AT
LEAST THE SRN 1/2 OF THE CWA. I AM NOT REAL IMPRESSED WITH THE SVR
THREAT TODAY. THE HIGHEST SHEAR VALUES ARE PROGD ACROSS THE NRN CWA
THIS AFTERNOON...WHERE INSTABILITY IS LOWEST. THAT SAID...IF THE
WARM FRONT CAN GET A BIT FARTHER NORTH...PERHAPS THERE WOULD BE MORE
JUICE TO WORK WITH. THE MOST LIKELY PLACE FOR STRONG/SVR STORMS
SHOULD BE OVER THE SRN CWA. DESPITE LOWER SHEAR VALUES NEAR 40
KTS...HIGHER INSTABILITY MAY COMPENSATE SOMEWHAT TO INCREASE STORM
INTENSITY THIS AFTERNOON. A LOT WILL DEPEND ON HOW MUCH THE
ATMOSPHERE GETS WORKED OVER BY THIS MORNING/S CONVECTION. EXTENSIVE
CLOUD COVER TO THE WEST POINTS TOWARD LIMITED RECOVERY AHEAD OF THE
COLD FRONT THAT IS EXPECTED TO MOVE THROUGH THE CWA DURING THE LATE
AFTERNOON. THUS...WHILE THERE MAY BE A SVR THREAT FOR DAMAGING
WINDS...THE THREAT DOESN/T APPEAR GREAT AT THIS TIME.

PCPN SHOULD END TONIGHT AS THE TRAILING COLD FRONT MOVES THROUGH.
TUESDAY LOOKS DRY BUT PCPN MAY MOVE BACK INTO THE PICTURE BY
WEDNESDAY AS LOW MOVES NORTHEAST FROM THE MID MISSOURI VALLEY TOWARD
LOWER MICHIGAN. ADDED LOW CHC POPS WEDNESDAY TO ACCOUNT FOR THIS.

&&

.LONG TERM...(350 AM EDT MON JUN 8 2009)
(TUESDAY NIGHT THROUGH SUNDAY)
ONLY ISSUES IN THE EXTENDED FORECAST ARE FOR POPS AT THE BEGINNING
AND END OF THE PERIOD. MADE NO CHANGES TO GOING FORECAST.

00Z MODEL GUIDANCE IS FAIRLY CONSISTENT WITH 24 HOURS AGO WITH THE
NORTHERN EDGE OF RAIN SHIELD FROM A LOW TRACKING THROUGH THE OHIO
VALLEY. FOLLOWED THE ECMWF AGAIN...WHICH TAKES THE BULK OF THE RAIN
SOUTH OF OUR FORECAST AREA. GFS IS FURTHER NORTH AND WETTER FOR
LOWER MICHIGAN.

DRY WEATHER EXPECTED UNDER SFC RIDGING INTO THE WEEKEND. SOME SIGNS
THAT RETURN FLOW AND OVERRUNNING SHOWERS WILL BE ARRIVING BY THE
WEEKEND AS THE SFC HIGH MOVES EAST...BUT SIGNAL IS NOT CLEAR ENOUGH
YET TO ADD POPS THAT FAR OUT IN THE FUTURE.

&&

.AVIATION...(105 PM EDT MON JUN 8 2009)
MAINLY MVFR TO IFR CONDITIONS ARE ANTICIPATED THIS AFTERNOON DUE TO
FAIRLY LOW CIGS. SCATTERED SHOWERS WILL CONTINUE TO DEVELOP THROUGH
MID AFTERNOON. THUNDERSTORMS WILL LIKELY DEVELOP FROM LATE AFTERNOON
THROUGH THIS EVENING AS THE LOW PRESSURE SYSTEM AND COLD FRONT
APPROACH. THE HEAVIER THUNDERSTORMS COULD PRODUCE GUSTY WINDS...
SOME HAIL AND BRIEFLY DROP CONDITIONS INTO THE LIFR FLIGHT
CATEGORY.

IFR TO LIFR CONDITIONS ARE ANTICIPATED OVERNIGHT DUE TO LOW CIGS AND
AS SOME PATCHY FOG DEVELOPS DUE TO ALL THE RESIDUAL LOW LEVEL
MOISTURE FROM THE RAINFALL. CONDITIONS WILL GRADUALLY IMPROVE INTO
THE MVFR FLIGHT CATEGORY BETWEEN 12Z AND 18Z TUE.

&&

.MARINE...(350 AM EDT MON JUN 8 2009)
EAST TO SOUTHEAST WINDS 10 TO 20 KNOTS WILL BECOME WESTERLY LATER
TODAY AS A COLD FRONT MOVES THROUGH. NOT LOOKING FOR WAVES TO BUILD
THAT HIGH AS WINDS SPEEDS SHOULD REMAIN IN THE 10-20 KT RANGE.

&&

.HYDROLOGY...(350 AM EDT MON JUN 8 2009)
LATEST GUIDANCE SUGGESTS THAT AROUND AN INCH OF RAIN COULD FALL
ACROSS THE NW CWA TODAY. NO DOUBT THAT SOME OF THE STORMS THAT
DEVELOP COULD BE PROLIFIC RAIN PRODUCERS. WE/RE LOOKING AT THE
POSSIBILITY FOR TWO MAIN ROUNDS OF RAIN. THE FIRST EARLY THIS
MORNING AS STORMS FROM IOWA/WISCONSIN MOVE EAST ACROSS THE LAKE INTO
LOWER MICHIGAN. THE SECOND LATER THIS AFTERNOON WHEN STORMS DEVELOP
NEAR THE COLD FRONT. PONDING IN LOW LYING AREAS IS CERTAINLY
POSSIBLE. MAJOR FLOODING IS NOT EXPECTED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     93
SHORT TERM:   93
LONG TERM:    OSTUNO
AVIATION:     LAURENS
MARINE:       93
HYDROLOGY:    93
Hazardous weather outlook, Jun 8, 6:06 AM EDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
606 AM EDT MON JUN 8 2009

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-091015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
606 AM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN MAY CAUSE SOME FLOODING OF POOR DRAINAGE AREAS TODAY.

A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY BRING DAMAGING WINDS
AND LARGE HAIL BY LATE AFTERNOON AND EVENING. THESE STORMS WILL BE
IN ADVANCE OF A COLD FRONT. STORM MOTION WILL BE FROM THE WEST
SOUTHWEST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO

In the hours before

Special weather statement, Jun 8, 2:45 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
245 PM EDT MON JUN 8 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-082045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE...
HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...
BATTLE CREEK...JACKSON
245 PM EDT MON JUN 8 2009

...THUNDERSTORMS ANTICIPATED MID TO LATE AFTERNOON THROUGH THIS EVENING...

STRONG STORMS ARE EXPECTED TO DEVELOP FROM MID AFTERNOON THROUGH THIS
EVENING ACROSS OUR AREA. THE BEST CHANCE FOR STRONG TO POTENTIALLY
SEVERE STORMS WILL COME FROM 5 PM THROUGH 10 PM TODAY. THE CITIES
OF GRAND RAPIDS... LANSING... MUSKEGON... AND KALAMAZOO ARE INCLUDED
IN THE AREA OF CONCERN.

ANY STORMS THAT FORM WILL BE ACCOMPANIED BY BRIEF HEAVY DOWNPOURS AND
FREQUENT LIGHTNING. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE.

LAURENS
Special weather statement, Jun 8, 3:06 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
306 PM EDT MON JUN 8 2009

MIZ059-066-067-082000-
CLINTON-EATON-INGHAM-
306 PM EDT MON JUN 8 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR EATON RAPIDS...MOVING NORTHEAST
AT 25 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  EATON RAPIDS...       DIMONDALE...          HOLT...
  WAVERLY...            LANSING...            EAST LANSING...
  OKEMOS...             HASLETT...            BATH...

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND BRIEF DOWNPOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4244 8469 4249 8488 4295 8442 4291 8436
      4278 8436 4278 8416 4277 8415
TIME...MOT...LOC 1906Z 222DEG 22KT 4249 8474

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:23 AM EDTMarine Dense Fog AdvisoryGRR5 hr
Jun 8, 3:06 PM EDTSpecial Weather StatementGRRIngham54 min
Jun 8, 3:54 PM EDTSevere Thunderstorm WarningGRRIngham51 min
Jun 8, 4:22 PM EDTSpecial Weather StatementGRRKalamazoo53 min
Jun 8, 5:06 PM EDTSevere Thunderstorm WarningGRRBarry54 min
Jun 8, 5:21 PM EDTSpecial Weather StatementGRRCalhoun, Kalamazoo39 min
Jun 8, 5:39 PM EDTSpecial Marine WarningGRR111 min
Jun 8, 5:46 PM EDTSpecial Weather StatementGRRGratiot59 min
Jun 8, 5:59 PM EDTSevere Thunderstorm WarningGRRGratiot, Montcalm61 min
Jun 8, 6:10 PM EDTTornado WarningGRRGratiot35 min
Jun 8, 6:42 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa, Van Buren63 min
Jun 8, 7:08 PM EDTSpecial Weather StatementGRRJackson97 min
Jun 8, 7:23 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry52 min
Jun 8, 7:33 PM EDTSpecial Weather StatementGRRKalamazoo57 min
Jun 8, 7:59 PM EDTSpecial Weather StatementGRREaton, Ingham61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.